Thyroid UK
88,820 members103,413 posts

Dip in symptoms on 50mcg Levo? Confused

Hi, I am newly registered. I was told I have hypothyroidism in 2012 and my levels have never been stable on any dose. At the moment I have undermedicated results however I have lately been getting a dip in my symptoms on just 50mcg Levo and this makes me reluctant to increase my dose at times. Whilst my symptoms are nowhere near as intense the symptom that is worrying me the most is that my thyroid feels hard and swollen. This has come and gone over the past 4 years and I last had this a month ago and these are occurring more frequently. Could anyone advise me why would this be? I would be happy to increase but worried my levels will go over range or I experience overmedicated symptoms if I go up to 75mcg now. Thanks in advance.

OCT-17

Serum TSH *6.7 mIU/L (0.27 - 4.20)

Serum Free T4 12.9 pmol/L (12.0 - 22.0)

Serum Free T3 3.5 pmol/L (3.10 - 6.80)

12 Replies
oldestnewest

Ami786 Have you had thyroid antibodies tested - both types Thyroid Peroxidase and Thyroglobulin - as what you have written makes me think you may have autoimmune thyroiditis aka Hashimoto's. If not done already, ask for thyroid antibodies to be tested, and an ultrasound of your thyroid would be a good idea too. Maybe ask for a referral to an endocrinologist but as most as diabetes specialists and very few are thyroid specialists, email dionne.fulcher@thyroiduk.org for the list of thyroid friendly endos then ask for feedback from members for any you can get to.

Reply

Thanks I am under an endocrinologist but I am not happy with him.

Thyroid Peroxidase antibodies *904.5 IU/mL (<34)

Thyroglobulin antibodies *277.5 IU/mL (<115)

Reply

Symptoms I have but not as intense as before

Tiredness

Pins and needles

Constipation

Hair loss

Joint pain

Dry skin

Puffy eyes

So I won't go over range or be overmedicated if I increase?

I have been getting an increase in numbness and coldness in feet as well as the swollen thyroid.

Reply

Endocrinologist said he will not increase if my symptoms are getting better, is he right to say this? Thanks

Reply

Ami786,

No, you are undermedicated to have TSH 6.7 and FT4 and FT3 are low in range. Tell him your symptoms are not improving and you would like a dose increase. Increasing to 75mcg will not overmedicate you.

The goal of Levothyroxine is to restore the patient to euthyroid status. For most patients that will be when TSH is 0.3 - 1.0 with FT4 in the upper range. FT4 needs to be in the upper range in order that sufficient T3 is converted. Read Treatment Options in thyroiduk.org.uk/tuk/about_... Email dionne.fulcher@thyroiduk.org if you would like a copy of the Pulse article to show your GP.

Thyroid peroxidase antibodies are positive for autoimmune thyroid disease (Hashimoto's). There is no cure for Hashimoto's which causes 90% of hypothyroidism. Levothyroxine treatment is for the low thyroid levels it causes. Many people have found that 100% gluten-free diet is helpful in reducing Hashi flares, symptoms and eventually antibodies.

chriskresser.com/the-gluten...

thyroiduk.org.uk/tuk/about_...

Ask your GP or endo to check ferritin, vitamin D, B12 and folate. Hypothyroid patients are often low or deficient and may benefit from supplementing. Pins and needles are often due to low B12 and vitamin D deficiency causes joint pain.

Reply

Hi I have these already

Reply

Ami786,

Well, post them if you want advice.

Reply

Ferritin 5 ug/L (15 - 150)

Folate 1.6 ug/L (4.6 - 18.7)

Vitamin B12 80 pg/L (180 - 900)

Vitamin D 14 nmol/L

Reply

Ami786,

What treatment has your doctor prescribed?

Reply

Thanks for reply nothing has been prescribed

Reply

Ami786,

Please make a written complaint to the practice manager and try to see a different GP or change GP practice. You are severely deficient in all four vitamins and minerals and this can have a significant adverse impact on your health.

Vitamin D is deficient and 800iu is totally insufficient to treat deficiency. Your GP should refer to local guidelines or the NICE CKS recommendations for treating vitamin D deficient adults cks.nice.org.uk/vitamin-d-d... Do not accept a prescription for 800iu which is the maintenance dose prescribed after deficiency is corrected. My GP prescribed 40,000iu daily x 14 followed by 2,000iu daily x 8 weeks which raised vitD from <10 to 107. Vitamin D should be taken 4 hours away from Levothyroxine.

Ferritin is deficient and this may indicate iron deficiency anaemia. Your GP should do an iron panel and full blood count to check. If you are prescribed iron it should be taken 4 hours away from Levothyroxine.

B12 and folate are deficient. Symptoms of deficiency are b12deficiency.info/signs-an... As a matter of urgency your GP should initiate B12 injections 48 hours prior to intitiating 5mg folic acid, and should investigate whether pernicious anaemia is the cause of the B12 and folate deficiencies. healthunlocked.com/pasoc are the experts on B12 and folate deficiency if you'd like to pop over to speak to them.

Reply

Your GP is seriously negligent

You must be feeling dreadful

Make an urgent appointment tomorrow to see different GP

Thyroid hormones can not work when any of these four vitamins are too low

Yours are not just low, they are some of the worse we have seen (and that's saying something)

See this reply by SeasideSusie to similar, but not as bad as yours

healthunlocked.com/thyroidu...

Ask new GP for Levo dose increase of 25mcg. Retesting in 6-8 weeks. Likely to need further increases, never more than 25mcg and always retest after 6-8 weeks. TSH should be around one and FT4 towards top of range and FT3 at least half way in range

With Hashimoto's (high antibodies) gut is badly affected which is why vitamins get so bad, and poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

Come back with new post once you have seen different GP and let us know how you get on and what GP prescribes

Reply

You may also like...